Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Reduced Gorenstein codimension three
subschemes of projective space


Authors: Anthony V. Geramita and Juan C. Migliore
Journal: Proc. Amer. Math. Soc. 125 (1997), 943-950
MSC (1991): Primary 14M05, 14C05, 13D02
DOI: https://doi.org/10.1090/S0002-9939-97-03956-7
MathSciNet review: 1403128
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is known, from work of Diesel, which graded Betti numbers are possible for Artinian Gorenstein height three ideals. In this paper we show that any such set of graded Betti numbers in fact occurs for a reduced set of points in $\mathbb P^3$, a stick figure in $\mathbb P^4$, or more generally, a good linear configuration in $\mathbb P^n$. Consequently, any Gorenstein codimension three scheme specializes to such a ``nice'' configuration, preserving the graded Betti numbers in the process. This is the codimension three Gorenstein analog of a classical result of arithmetically Cohen-Macaulay codimension two schemes.


References [Enhancements On Off] (What's this?)

  • 1. D. Bayer and M. Stillman, Macaulay, a computer system for computing in Commutative Algebra and Algebraic Geometry.
  • 2. G. Bolondi and J. Migliore, Configurations of Linear Projective Subvarieties, in ``Algebraic Curves and Projective Geometry, Proceedings (Trento, 1988),'' Lecture Notes in Mathematics, vol. 1389, Springer-Verlag (1989), 19-31. MR 90i:14053
  • 3. G. Bolondi and J. Migliore, The Lazarsfeld-Rao property on an arithmetically Gorenstein variety, Man. Math. 78 (1993), 347-368. MR 94a:13008
  • 4. G. Bolondi and R. Miró-Roig, Deformations of Arithmetically Cohen-Macaulay Subvarities of $\mathbb P^n$, Man. Math. 64 (1989), no. 2, 205-211. MR 90d:14055
  • 5. D. Buchsbaum and D. Eisenbud, Algebra Structures for Finite Free Resolutions, and some Structure Theorems for Ideals of Codimension $3$, Amer. J. of Math. 99 (1977), 447-485. MR 56:11983
  • 6. M. Chang, A filtered Bertini-type theorem, J. Reine Angew. Math. 397 (1989), 214-219. MR 90i:14054
  • 7. C. Ciliberto, A. V. Geramita and F. Orecchia, Remarks on a Theorem of Hilbert-Burch, Boll. U.M.I. (7) 2-B (1988), 463-483. MR 90a:13037
  • 8. E. Davis, A. V. Geramita, F. Orecchia, Gorenstein Algebras and the Cayley-Bacharach Theorem, Proc. AMS 93 (1985), 593-597. MR 86k:14034
  • 9. E. De Negri and G. Valla, The h-vector of a Gorenstein codimension three domain, Nagoya Math. J. 138 (1995), 113-140. MR 96h:13041
  • 10. S. Diesel, Irreducibility and Dimension Theorems for Families of Height $3$ Gorenstein Algebras, Pacific J. of Math. 172 (1966), 365-397. CMP 96:11
  • 11. G. Ellingsrud, Sur le schéma de Hilbert des variétés de codimension $2$ dans $\mathbb P^e$ á cône de Cohen-Macaulay, Ann. Sc. Ec. Norm. Sup., t. 8, fasc. 4 (1975), 423-431. MR 52:13831
  • 12. F. Gaeta, Nuove ricerche sulle curve sghembe algebriche di residuale finito e sui gruppi di punti del piano, Ann. di Mat. Pura et Appl., ser. 4, 31 (1950), 1-64. MR 13:156c
  • 13. A. V. Geramita and J. Migliore, Hyperplane Sections of a Smooth Curve in $\mathbb P^3$, Comm. Alg. 17 (1989), 3129-3164. MR 90k:14027
  • 14. A. V. Geramita, M. Pucci and Y. S. Shin, Smooth points of $Gor(T)$, Queen's Papers in Pure and Appl. Math., vol. 102, Queen's Univ., Kingston, Ontario, 1996, pp. 256-297. CMP 96:10
  • 15. T. Harima, Some examples of unimodal Gorenstein sequences, J. Pure Appl. Algebra 103 (1995), 313-324. CMP 96:03
  • 16. R. Hartshorne, Families of Curves in $\mathbb P^3$ and Zeuthen's Problem, preprint.
  • 17. J. Herzog, N. V. Trung and G. Valla, On hyperplane sections of reduced irreducible varieties of low codimension, J. Math. Kyoto Univ. 34-1 (1994), 47-72. MR 95d:14048
  • 18. J. Kleppe, Deformations of graded algebras, Math. Scand. 45 (1979), 205-231. MR 82j:13017
  • 19. R. Maggioni and A. Ragusa, The Hilbert Function of Generic Plane Sections of Curves in $\mathbb P^3$, Inv. Math. 91 (1988), 253-258. MR 89g:14027
  • 20. J. Migliore and C. Peterson, Construction of Codimension Three Gortenstein Subschemes of Projective Space, in preparation.
  • 21. R. Miró-Roig, Non-obstructedness of Gorenstein subschemes of codimension $3$ in $\mathbb {P}^n$, Beiträge zur Alg. und Geom. 33 (1992), 131-138. MR 93d:14071
  • 22. C. Peskie and L. Szpiro, Liaison des variétés algébriques. I, Inv. Math. 26 (1974), 271-302. MR 51:526
  • 23. T. Sauer, Smoothing Projectively Cohen-Macaulay Space Curves, Math. Ann. 272 (1985), 83-90. MR 87c:14060
  • 24. R. Stanley, Hilbert Functions of Graded Algebras, Advances in Math. 28 (1978), 57-83. MR 58:5637
  • 25. B. Ulrich, Sums of linked ideals, Trans. Amer. Math. Soc. 318 (1990), 1-42. MR 90f:13012

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 14M05, 14C05, 13D02

Retrieve articles in all journals with MSC (1991): 14M05, 14C05, 13D02


Additional Information

Anthony V. Geramita
Affiliation: Department of Mathematics and Statistics, Queen’s University, Kingston, Ontario, Canada K7L 3N6; Dipartimento di Matematica, Universitá di Genova, Genova, Italia
Email: tony@mast.queensu.ca, geramita@dima.unige.it

Juan C. Migliore
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556
Email: Juan.C.Migliore.1@nd.edu

DOI: https://doi.org/10.1090/S0002-9939-97-03956-7
Received by editor(s): July 24, 1995
Communicated by: Eric M. Friedlander
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society